Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 234, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 21, 2017, 1:40 PM CDT for 5 counties in South Dakota; Dixon County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2017, 1:40 PM CDT (18:40 UTC)
- Expired
- Aug 21, 2017, 2:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Dixon County, NE, Clay County, SD, Lincoln County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 11:33 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.7
The text
As transmitted.
119
WUUS53 KFSD 211840
SVRFSD
NEC051-SDC027-083-125-127-135-211930-
/O.NEW.KFSD.SV.W.0234.170821T1840Z-170821T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
140 PM CDT MON AUG 21 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Dixon County in northeastern Nebraska...
Clay County in southeastern South Dakota...
Lincoln County in southeastern South Dakota...
Southeastern Yankton County in southeastern South Dakota...
Southeastern Turner County in southeastern South Dakota...
Union County in southeastern South Dakota...
* Until 230 PM CDT
* At 140 PM CDT, severe thunderstorms were located along a line
extending from near Chancellor to near Wakonda to 7 miles southeast
of Yankton, moving east at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Centerville around 145 PM CDT.
Lennox around 150 PM CDT.
Beresford, Worthing and Meckling around 155 PM CDT.
Union Grove State Park around 200 PM CDT.
Vermillion and Maskell around 205 PM CDT.
Canton, Alcester, Newcastle and Newton Hills State Park around 210
PM CDT.
Hawarden and Akron around 215 PM CDT.
Ponca, Elk Point and Ponca State Park around 225 PM CDT.
Other locations impacted by these severe thunderstorms include
Gayville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4263 9702 4276 9702 4277 9713 4285 9724
4286 9736 4306 9715 4337 9712 4332 9653
4327 9659 4326 9655 4322 9656 4322 9648
4307 9646 4305 9651 4301 9649 4284 9655
4277 9664 4271 9663 4268 9659 4255 9667
TIME...MOT...LOC 1840Z 283DEG 41KT 4333 9702 4305 9706 4279 9733
HAIL...2.00IN
WIND...60MPH
$$
Schumacher2 follow-up statements
435
WWUS53 KFSD 211859
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
159 PM CDT MON AUG 21 2017
SDC135-211908-
/O.CAN.KFSD.SV.W.0234.000000T0000Z-170821T1930Z/
Yankton SD-
159 PM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YANKTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 PM CDT for
northwestern Iowa...northeastern Nebraska...and southeastern South
Dakota.
LAT...LON 4263 9702 4276 9702 4277 9713 4283 9714
4288 9708 4306 9704 4331 9706 4328 9663
4326 9655 4322 9656 4322 9648 4307 9646
4305 9651 4301 9649 4284 9655 4277 9664
4271 9663 4268 9659 4255 9667
TIME...MOT...LOC 1858Z 282DEG 53KT 4327 9667 4288 9665 4273 9698
$$
NEC051-SDC027-083-125-127-211930-
/O.CON.KFSD.SV.W.0234.000000T0000Z-170821T1930Z/
Dixon NE-Clay SD-Lincoln SD-Turner SD-Union SD-
159 PM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN DIXON...CLAY...SOUTHERN LINCOLN...SOUTHEASTERN TURNER
AND UNION COUNTIES...
At 158 PM CDT, severe thunderstorms were located along a line
extending from near Canton to near Akron to near Maskell, moving east
at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Akron around 205 PM CDT.
Elk Point and Ponca State Park around 215 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4263 9702 4276 9702 4277 9713 4283 9714
4288 9708 4306 9704 4331 9706 4328 9663
4326 9655 4322 9656 4322 9648 4307 9646
4305 9651 4301 9649 4284 9655 4277 9664
4271 9663 4268 9659 4255 9667
TIME...MOT...LOC 1858Z 282DEG 53KT 4327 9667 4288 9665 4273 9698
HAIL...1.50IN
WIND...60MPH
$$
Schumacher053
WWUS53 KFSD 211925
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
225 PM CDT MON AUG 21 2017
NEC051-SDC027-083-125-127-211934-
/O.EXP.KFSD.SV.W.0234.000000T0000Z-170821T1930Z/
Dixon NE-Clay SD-Lincoln SD-Turner SD-Union SD-
225 PM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DIXON...CLAY...
SOUTHERN LINCOLN...SOUTHEASTERN TURNER AND UNION COUNTIES WILL EXPIRE
AT 230 PM CDT...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning will be allowed to expire.
However heavy rain is still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 700 PM CDT for
northwestern Iowa...northeastern Nebraska...and southeastern South
Dakota.
LAT...LON 4263 9702 4276 9702 4277 9713 4283 9714
4288 9708 4306 9704 4331 9706 4328 9663
4326 9655 4322 9656 4322 9648 4307 9646
4305 9651 4301 9649 4284 9655 4277 9664
4271 9663 4268 9659 4255 9667
TIME...MOT...LOC 1924Z 283DEG 41KT 4320 9628 4281 9627 4267 9660
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:50 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 21, 12:50 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1250 PM CDT Mon Aug 21 2017 .SHORT TERM...(Today and Tonight) Issued at 436 AM CDT Mon Aug 21 2017 Eclipse day is upon us, and the main concerns are with the conditions around eclipse time, as well as the severe weather potential as an intensifying boundary slides across the area this afternoon and early evening. Persistent band of convection across northwest Iowa early this morning on back side of large MCS across IA, feeding on low-level jet of 35-40 kts and healthy elevated CAPE on order of 1500-2000 J/kg. As low-level jet continues to veer and warmer bubble of mid- level air shifts eastward, should see the convection wind down across northwest IA fairly early in the morning. Meanwhile, forcing with main northern stream wave inducing more of an upslope flow into western SD, and increasing lift forcing resulting in smaller convective cluster across northwest into north central SD. This forcing will progress gradually toward K9V9/KHON areas early this morning, but southward spread early on should be limited by the warmer air aloft to the south. OK, the bad news looks to continue for eclipse viewing across the immediate area. As the outflow pool continues to develop early this morning, will likely see an expansion of lower clouds westward, the clouds from northern cluster of storms push into the far northern areas, and higher clouds start to stream northeast from the high plains. Won't be widespread overcast in all likelihood, and there will be some spotty areas with enough breaks in clouds, but overall looking like a mostly cloudy setup in the 11am - 2pm window, with perhaps the best potential for lesser opaque clouds toward KSUX and location of outflow strengthen synoptic boundary. In addition to the clouds, there will be the threat for some convection starting to enhance along the convergence boundary pushing eastward toward BKX/MHE/ONL line during the eclipse peak. CAMS are also suggesting that additional warm advective elevated precip could evolve toward midday along I-20 and north, but much spottier. The impacts on temp fields will likely be tempered by the degree of cloudiness and the higher moisture content of the airmass. Have at most worked in a drop of a couple of degrees. With forcing from the northern stream wave pushing into eastern SD in the early to mid afternoon, the surface boundary looks to respond by sharpening and becoming somewhat more convergent, and works to pull the outflow/synoptic warm frontal boundary northward toward the lower Missouri River valley. Despite warm temps aloft and the outflow pool yielding an effective cap into midday, the falling temps aloft and lift forcing should allow convection to begin to become a bit more boisterous along the boundary as it moves between the James and I-29 corridors during the early afternoon, although there is some uncertainty as to what impact the eclipse insolation drop might have, at least on intensity. The boundary, and subsequent outflow, is likely to define the greater focus and threat for severity through the afternoon and early evening as it moves southeast. Prefrontal instability could reach 2000-2500 J/kg, somewhat capped, but a nicely thick profile thanks to 8-8.5 C/km mid- level lapse rates. Shear through the deep layer appears much more distributed, with the turning of winds through the 35-40 knots of westerly mid-level wind. Easily enough shear for organized storms, including supercells. All modes of severe are possible, including some hail to around 2 inches. Would expect upscale growth through the afternoon and early evening as storms progress toward northeast NE and northwest IA, bowing segments with enhanced wind potential. Wild card in terms of tornadic potential with storms later in the afternoon or early evening will be existence/interaction with any boundaries from this overnight convection. Will even have to be concerned with flooding across northwest IA, given some areas of very heavy rainfall from the current overnight. The threat of convection will continue greatest across northwest IA and parts of southwest MN, but progression of wave will put a fairly quick end to most by late evening. Cooler high pressure will settle in behind the convective line, with temps falling well into the 50s by daybreak for most, with some near 60 readings lingering in areas closer to KSUX/KSLB. .LONG TERM...(Tuesday through Sunday) Issued at 436 AM CDT Mon Aug 21 2017 By Tuesday, high pressure will settle into the region with northwest flow aloft. This will result in a few days of generally dry conditions and temperatures a few degrees below their climatological normals. The GFS is a little more aggressive with a few low end precip chances mid week along the theta-e boundary and thus some slight chance mention was included in this forecast. By Friday, southerly low level winds will be on the increase as the upper level flow becomes flattened by an incoming shortwave. This will bring a better chance of precipitation and convection to the region from Friday evening into Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1245 PM CDT Mon Aug 21 2017 Band of showers and thunderstorms will continue to track east through the region through this evening. Low clouds and reduced visibility will be a concern in thunderstorm activity. Some severe weather will also be possible, with hail and wind squalls possible, mainly along and south of I-90. Ceilings will lift as skies clear behind the exiting showers and storms this evening into early morning hours. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...JH/Kalin AVIATION...
Hazardous weather outlook, Aug 21, 5:29 AM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 529 AM CDT Mon Aug 21 2017 IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067- 070-071-221030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD- Clay SD-Union- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight After early day thunderstorms with areas of diminish, additional storms are likely to develop and spread into the area during the mid to late afternoon. Storms could produce hail up to 2 inches in diameter and winds up to 70 mph. An isolated tornado is also possible. Heavy rain and flash flooding will also be a concern later afternoon into early evening, especially for areas of northwest Iowa south of Highway 3 which received heavy rainfall on Sunday night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 3 pm and 9 pm. MNZ071-072-080-081-097-098-SDZ040-050-054>056-058>066-068-069- 221030- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Brookings- Gregory-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop across the area during the early to mid afternoon, moving out of the area by early evening. Severe storms are possible, with hail to golf ball size and winds to 65 mph the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible between 1 pm and 7 pm. SDZ038-039-052-053-057-221030- Beadle-Kingsbury-Jerauld-Sanborn-Brule- 529 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and south central South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible during the midday and early afternoon. An isolated storm will be capable of hail to half dollar size and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 11 am and 4 pm.
In the hours before
Local storm report, Aug 21, 12:21 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1221 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND GST CORSICA 43.43N 98.40W
08/21/2017 E60 MPH DOUGLAS SD PUBLIC
&&Local storm report, Aug 21, 12:26 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1226 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL CORSICA 43.43N 98.41W
08/21/2017 E0.88 INCH DOUGLAS SD PUBLIC
&&Local storm report, Aug 21, 12:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL PARKER 43.40N 97.14W
08/21/2017 E1.00 INCH TURNER SD EMERGENCY MNGR
&&Local storm report, Aug 21, 1:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL OLIVET 43.24N 97.67W
08/21/2017 M2.00 INCH HUTCHINSON SD EMERGENCY MNGR
&&Local storm report, Aug 21, 1:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
123 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HAIL 4 SE MENNO 43.20N 97.52W
08/21/2017 E1.75 INCH HUTCHINSON SD PUBLIC
&&Local storm report, Aug 21, 1:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
136 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL YANKTON 42.89N 97.40W
08/21/2017 E1.00 INCH YANKTON SD BROADCAST MEDIA
ALONG WITH VERY HEAVY RAIN.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 10:39 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 51 min |
| Aug 21, 11:06 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 39 min |
| Aug 21, 11:23 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 52 min |
| Aug 21, 12:05 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory, Hutchinson | 40 min |
| Aug 21, 12:33 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Davison, Douglas, Hanson, Hutchinson, Yankton | 42 min |
| Aug 21, 12:38 PM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 3 hr |
| Aug 21, 12:48 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 27 min |
| Aug 21, 1:06 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Turner, Yankton | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.